Organized by the eight client needs categories of the 2026 NCLEX-RN test plan (effective April 1, 2026), each labeled with its share of the exam. Tap any stop to see its high-yield topics, each linking to a full guide. Your progress is saved on this device.
Try it now
Straight from the Progress Note question bank, each with a cited explanation. No account needed.
A nurse reviews results for a client in shock: pH 7.20, bicarbonate 12 mEq/L, an elevated anion gap, and a lactate of 6 mmol/L. How should the nurse interpret these findings?
Answer: A. A low pH with a low bicarbonate, an elevated anion gap, and a high lactate indicate a high-anion-gap metabolic acidosis from lactic acidosis due to tissue hypoperfusion in shock, so this is the correct interpretation (option A). A metabolic alkalosis (B) would show a high pH and a high bicarbonate. A normal-anion-gap acidosis from bicarbonate loss (C) does not fit, because the anion gap is elevated. A respiratory acidosis (D) would be driven by a high carbon dioxide, which is not the primary problem here. Recognizing the elevated gap and lactate as lactic acidosis guides treatment of the underlying hypoperfusion. The nurse anticipates measures to restore perfusion and monitors the lactate and acid-base status.
A nurse is caring for a confused older client who is at high risk for falls. Which intervention by the nurse is most appropriate?
Answer: A. Keeping a high-fall-risk client within view, using a bed or chair alarm, and rounding frequently addresses fall risk with the least restriction, so this intervention is most appropriate (option A). Applying restraints routinely (B) increases injury risk and is not a first-line measure. Keeping all four side rails up (C) is a restraint that can lead to entrapment and falls from climbing over. Keeping the room dark all shift (D) increases disorientation and fall risk. Visibility, alarms, and frequent rounding keep the client safe without restraint. The nurse also meets toileting needs proactively and ensures a clear, well-lit path.
A nurse is preparing to give a client a prescribed oral potassium chloride supplement. Which action by the nurse is most appropriate?
Answer: B. Oral potassium is irritating to the gastrointestinal tract, so the nurse dilutes the liquid form in water or juice and gives it with food (option B). Crushing an extended-release tablet (A) destroys the controlled-release mechanism and can cause a rapid, irritating dose. Giving the supplement quickly on an empty stomach (C) increases gastrointestinal irritation. Giving a double dose based on a prior low level (D) is not the nurse's decision and risks hyperkalemia. Diluting the dose and giving it with food reduces irritation and improves tolerance. The nurse monitors the potassium level and for gastrointestinal effects.
The question bank picks up from here: it adapts to what you just missed and brings it back right before you'd forget it.
Keep going in the question bankFree to start · No credit card
Practice med math: free dosage calculation problems with worked steps →
Every stop on the roadmap above, in order — 57 study guides and tools across 10 sections. Open any guide to study it; your progress is tracked on the map.